Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 249, NWS Paducah, KY

July 21, 2003Hickman County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 21, 2003, 7:08 PM CDT for Hickman County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 7:08 PM CDT (00:08 UTC)
Expired
Jul 21, 2003, 7:45 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Hickman County, KY

The radar

The Paducah radar (KPAH), 41 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WUUS53 KPAH 220008
SVRPAH
KYC105-220045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
707 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKMAN COUNTY IN WESTERN KENTUCKY

* UNTIL 745 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF CLINTON...MOVING SOUTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE COLUMBUS AND FULGHAM

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3679 8893 3676 8914 3651 8883 3677 8883

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:35 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 12:35 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CDT MON JUL 21 2003

PRIMARY FORECAST CONCERN IS PRECIPITATION CHANCES THIS EVENING
THROUGH TUESDAY.

AN UPPER LOW WAS POSITIONED JUST SOUTH OF JAMES BAY THIS MORNING. A
SERIES OF SHORTWAVE TROUGHS WERE PINWHEELING AROUND THIS FEATURE.
THE FIRST OF THESE...AND AN ASSOCIATED SURFACE COLD FRONT...HELPED
TO TOUCH OFF A THUNDERSTORM COMPLEX PRIMARILY OVER MY NORTHEAST WITH
A TRAILING LINE OF SCATTERED CONVECTION OVER MUCH OF THE REST OF THE
AREA. SKIES CLEARED OUT A BIT BETTER THAN EXPECTED IN MOST AREAS
FROM THE LATE MORNING INTO THE EARLY AFTERNOON. ANTICIPATE BY LATE
AFTERNOON THE RESULTANT MORE ABUNDANT SUNSHINE WILL HELP SPAWN
SCATTERED DIURNAL THUNDERSTORMS. THESE SHOULD CARRY INTO THE EVENING
HOURS AND BEGIN TO DISSIPATE AFTER SUNSET...ESPECIALLY IN AREAS
STILL IN ADVANCE OF THE SURFACE FRONT.

THE UPPER LOW IS PROJECTED TO DEEPEN AND BECOME MORE AMPLIFIED BY
TUESDAY PLACING A LONGWAVE TROUGH OVER THE UPPER MISSISSIPPI VALLEY.
ELEVATED CONVECTION IS STILL ANTICIPATED TO DEVELOP ALONG THIS
TROUGH AS IT PROGRESSES INTO AND THROUGH THE REGION. USING THE
TIMING OF THE AXIS OF THIS TROUGH AS THE END TIME OF THE
PRECIP...WILL HAVE MENTION OF SCATTERED SHRA/TSRA ALL AREAS THROUGH
00Z WEDNESDAY...AND THEN THROUGH 06Z WEDNESDAY IN THE EAST.

DRY WEATHER STILL LOOKS TO BE THE PATTERN WE HEAD INTO TROUGH THE
EARLY PART OF THE UPCOMING WEEKEND. A GENERAL WARMING TREND SHOULD
BE ON TAP FROM TUESDAY INTO SATURDAY AS THE COOL NORTHWEST FLOW
PATTERN MOVES EAST AND THE CENTER OF SURFACE HIGH PRESSURE MOVES
EAST.

SUNDAY THE UPPER HIGH OVER THE WESTERN U.S. RETROGRADES FARTHER WEST
ALLOWING FOR A RETURN TO NORTHWEST FLOW OVER THE FORECAST AREA WITH
PRECIPITATION CHANCES RETURNING TO THE AREA.

FOR DAY 7...NORTHWEST FLOW CONTINUES ON MONDAY. LATEST GFS SUGGESTS
THAT SUNDAY/S WEATHER WILL BE EXITING THE REGION SUNDAY NIGHT
YIELDING A DRY MONDAY. GIVEN THE UNCERTAINTY OF THE TIMING OF
FEATURES IN NORTHWEST FLOW...ESPECIALLY ON DAY 7...WILL PLACE A LOW
CHANCE POPS FOR CONVECTION ON MONDAY AS WELL AS CONFIDENCE IS A DRY
FORECAST IS LOW.

.PAH...NONE.

DFS
Hazardous weather outlook, Jul 21, 12:02 PM CDT, 7 hours 6 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND SHOULD
INCREASE IN BOTH COVERAGE INTENSITY...ESPECIALLY OVER SOUTHEAST
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ISOLATED
THUNDERSTORMS REMAIN A POSSIBILITY OVER SOUTHEAST MISSOURI AS WELL.
SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS WEST
KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR TO BE THE MAIN
HAZARDS. THE STORMS ARE EXPECTED TO DIMINISH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTER A BRIEF REPRIEVE FROM THE SHOWER AND THUNDERSTORM ACTIVITY...
ANOTHER CHANCE WILL ROLL IN ON TUESDAY IN ASSOCIATION WITH AN
UPPER-LEVEL DISTURBANCE BEHIND THE FRONT. WHILE WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED...SOME OF THE STORMS COULD PRODUCE
MARGINALLY SEVERE HAIL.

LATE IN THE FORECAST PERIOD...THERE IS ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST ILLINOIS...SOUTHWEST
INDIANA AND WESTERN KENTUCKY THIS AFTERNOON AND EARLY THIS EVENING.

In the hours before

Local storm report, Jul 21, 1:12 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM    3NE HOPKINSVILLE          KY   1.25 INCH HAIL
07/21/03   CHRISTIAN                      REPORTED BY LAW
                                          ENFORCEMENT AND RELAYED
                                          BY TRAINED SPOTTERS
Local storm report, Jul 21, 2:20 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT MON JUL 21 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0208 PM    ALLEGRE                   KY   WIND DAMAGE
07/21/03   TODD                           TREE DOWN AND NUMEROUS
                                          LIMBS REPORTED BY EOC

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:26 PM CDTSevere Thunderstorm WarningPAHFulton34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.